Nebraska, 2013

Hail and Damaging Winds in Nebraska, June 14, 2013

June 14, 2013 · NWS GID · 8 events in 7 counties and zones

Primarily between 3 and 8 pm CDT on this Friday afternoon and evening, strong to severe thunderstorms blossomed along a fairly narrow, southwest to northeast corridor across the heart of South Central Nebraska, resulting in several hail and wind reports. The vast majority of this activity focused near a weakening cold front within 10 to 20 miles either side of a line extending from near Beaver…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$250,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Primarily between 3 and 8 pm CDT on this Friday afternoon and evening, strong to severe thunderstorms blossomed along a fairly narrow, southwest to northeast corridor across the heart of South Central Nebraska, resulting in several hail and wind reports. The vast majority of this activity focused near a weakening cold front within 10 to 20 miles either side of a line extending from near Beaver City-Minden-Grand Island-Silver Creek. A few of the most notable severe weather reports included quarter size hail covering the ground in Edison, ping pong ball size hail in Silver Creek and a measured 60 MPH wind gust at the Aurora airport.

The first, high-based storms of the afternoon flared up in southwestern areas generally between Beaver City and Minden between 3 and 5 pm CDT. These storms were closely tied to the invading cold front, and developed in a deeply mixed environment featuring surface temperatures in the mid-upper 90s F and dewpoints in the mid-50s to around 60. Then between 5-7 pm CDT, storms rapidly expanded into the Grand Island/Aurora vicinity and points north and east, where surface dewpoints averaged a bit higher near a north-south oriented warm front. By 8 pm CDT, the primary round of severe storms had exited east and northeast of the local area. However, even as storms started weakening and moving out of the area between 7-8 pm CDT, strong wind gusts of 54-58 MPH were measured in Adams and Hall counties, likely a result of heat burst activity. During the later evening and overnight hours, additional thunderstorms lingered or moved back into parts of the area, but were non-severe. In addition to convergence along the aforementioned cold front, large-scale forcing for this event was aided by weak shortwave disturbances rippling through modest southwesterly flow, displaced well southeast of a much stronger shortwave trough translating across eastern Montana. Late afternoon mesoscale severe weather parameters across South Central Nebraska featured mixed layer CAPE generally ranging from 1000-2500 J/kg and 0-6 kilometer deep layer wind shear on the order of 30-35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 14, 1:57 PM CST, 43 minutes earlier.

Area forecast discussion, Jun 14, 1:57 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
257 PM CDT FRI JUN 14 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 251 PM CDT FRI JUN 14 2013

THIS AFTN: EXPECT SCT TSTMS TO ERUPT ALONG THE APPROACHING COOL
FRONT. TEMPS IN THE 90S WITH DWPTS IN THE 60S WILL YIELD MLCAPE OF
2000-3500 J/KG. CHARACTER OF THE TSTMS WILL BE DETERMINED BY THE
POSITION OF THE WARM FRONT AND THE MESOSCALE AIR MASSES IT
SEPARATES. MESOSCALE EFFECTIVE SHEAR AROUND 25 KTS WILL BE
SUPPORTIVE OF MULTICELL STORM MODE...AND FURTHER ENHANCED BY LARGE
25-30F SFC DWPT DEPRESSIONS. DEGREE OF INSTABILITY WITHIN THIS
ENVIRONMENT WILL SUPPORT DAMAGING MICROBURST WINDS AND HAIL UP TO
THE SIZE OF GOLF BALLS. THE LACK OF SUPERCELLS WILL LIMIT THE SIZE
OF THE HAIL.

THE WARM FRONT HAS "JUMPED" TO JUST E OF THE FCST AREA. SO WINDS ARE
NOW UNIDIRECTIONAL. SO THE DECREASED LOW-LVL SHEAR AND HIGHER LCL
HGTS WILL MITIGATE THE TORNADO THREAT.

PLEASE FOLLOW THE LATEST UPDATES FROM THE SPC VIA THEIR OUTLOOKS AND
MESOSCALE DISCUSSIONS...AND ALL FUTURE STATEMENTS/WATCHES/WARNINGS
FROM THIS OFFICE.

SKYWARN: LOOK FOR ACTIVATION BETWEEN 3PM-5PM.

TNGT: GIVEN OUTFLOW DOMINANCE OF THE TSTMS...EXPECT THEM TO ORGANIZE
ALONG THE LEADING EDGE OF A COMBINED COLD POOL AND FORM AN MCS THAT
ROUNDS THE UPR RIDGE. THE INITIAL DEVELOPMENT /PRIOR TO MCS
FORMATION/ WILL BE OVER OR VERY CLOSE TO OUR FCST AREA.

SIGNIFICANT QUESTIONS REMAIN AS TO WHAT OCCURS AFTER THE INITIAL
TSTMS DEVELOP AND EXIT TO THE E. WITH THE FRONT BECOMING STATIONARY
W-E NEAR THE KS-NEB BORDER...AND THE LLJ FCST TO DEVELOP /45 KTS/
OVER WRN KS...HAVE TO WONDER IF ADDITIONAL TSTMS FORM DEVELOP AT ITS
NOSE AND LIFT N INTO OUR NEB COUNTIES AFTER MIDNGT.

FOR WHAT ITS WORTH...THE SREF QPF PROBABILITIES INCREASE AFTER
MIDNGT AND 24 HR QPF VERIFICATION /FOR THE LAST 3 MONTHS/ SHOWS THAT
THE SREF HAS SOME OF THE HIGHER SCORES FOR QPF AMOUNTS OVER A TENTH.

THERE ARE NO GUARANTEES THESE TSTMS FORM OVER OUR FCST AREA. SOME
MODELS INDICATE THEY DEVELOP OVER NRN NEB.

THE RRQ OF THE 80 KT ULJ SHOULD NOT BE UNDERESTIMATED.

THE CONFIGURATION OF SYNOPTIC FEATURES LOOKS VERY SIMILAR TO THE
MADDOX FRONTAL TYPE FLASH FLOOD MODEL. SO OVERNGT TSTM DEVELOPMENT
WILL NEED TO BE MONITORED CLOSELY. CORFIDI VECTORS LOOK THREATENING
WITH MOVEMENRT OF MESO-BETA CONVECTIVE ELEMENTS LESS THAN 10 KTS.

POPS ARE PRIMARILY BASED ON MULTIPLE HI-RES MODELS THRU 04Z AND THEN
SREF THEREAFTER.

SAT: SCT TSTMS COULD BE ON-GOING AT DAWN. FRONT REMAINS STALLED W-E
SO TSTMS COULD BE POSSIBLE AT ANYTIME DURING THE DAY...BUT OVERALL
LACK OF FORCING WILL PROBABLY RESULT IN A DAYTIME BREAK BEFORE
REDEVELOPMENT AFTER 4 PM. GIVEN THE POSITION OF THE FRONT...TSTM
DEVELOPMENT WILL BE FAVORED S AND E OF THE TRI-CITIES.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 251 PM CDT FRI JUN 14 2013

SATURDAY NIGHT THROUGH FRIDAY.

SATURDAY NIGHT...FLOW ACROSS THE INTERIOR CONUS IS LESS AMPLIFIED AS
AN UPPER LOW TRANSLATES ACROSS THE SOUTHERN CANADIAN PROVINCES.  AT
THE SURFACE...LOW PRESSURE WILL BE ORIENTED ACROSS WESTERN KANSAS
WITH A STALLED FRONTAL BOUNDARY ORIENTED ACROSS NORTHERN KANSAS
WITH THE POTENTIAL FOR ADDITIONAL BOUNDARIES AROUND FM LINGERING
CONVECTION. CONVECTION MAY BE ONGOING HEADING INTO THE
EVENING...THEN ADDITIONAL CHCS FOR STORMS EXIST OVERNIGHT AS
STORMS WHICH DEVELOP IN VCNTY OF SFC LOW/TROUGH ALONG HIGH PLAINS
ROLL EASTWARD OVERNIGHT...WITH NC KANSAS SEEING THE HIGHER PCPN
CHCS DUE TO SFC LOW POSITION...WITH A STRONG TO SEVERE STORM POSSIBLE.

ON SUNDAY...BOUNDARY PLACEMENT WILL BE DEPENDENT ON CONVECTIVE
DEVELOPMENT ON SATURDAY/SATURDAY NIGHT...HOWEVER MODELS DO SUGGEST
BOUNDARIES WILL LINGER ACROSS NEB/KS WHICH WILL BE FOCUS FOR
CONVECTION IN WITH ADDITIONAL DEVELOPMENT ALONG THE HIGH PLAINS
TO THE WEST ALONG SFC TROUGH. PLENTY OF LLVL MOISTURE AROUND WITH
SFC DPS IN THE 60S...LENDING TO INSTABILITY PARAMETERS AROUND 3000
J/KG AND EFFECTIVE SHEAR IS PROGGED AROUND 30KTS. WITH
BOUNDARY/BOUNDARIES AROUND AND SHORTWAVE ENERGY MOVING
THRU...CONDITIONS WILL BE FAVORABLE FOR STORMS AND SEVERE WEATHER.

A COOL FRONTAL BOUNDARY BACKS IN ON MONDAY AS WAVE TRANSLATES ACROSS
THE UPPER MIDWEST.  STILL SOME UNCERTAINTY ON WHETHER PCPN WILL
DEVELOP IN VCNTY OF FRONT OR IN UPSLOPE CONDITIONS ON MONDAY BUT
PREFER TO KEEP THINGS DRY VS BLANKET POPS EACH DAY WHEN CHCS DO NOT
APPEAR OVERLY PROMISING JUST YET.  UNDER INFLUENCE OF SURFACE
RIDGE...CONDITIONS SHOULD BE MAINLY DRY INTO TUESDAY.  CHCS FOR
CONVECTION RETURN WITH RETURN OF MOISTURE/RETURN FLOW TUESDAY NIGHT
WITH HIT OR MISS CHCS DEPENDING ON TIMING/FRONTAL PLACEMENT INTO
NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1236 PM CDT FRI JUN 14 2013

THIS AFTN: VFR THOUGH SCT TSTMS DEVELOPING AROUND 22Z WITH POCKETS
OF IFR VSBYS. THREAT IS COVERED WITH VCTS UNTIL WE CAN BE MORE
CERTAIN THE TERMINAL WILL ACTUALLY BE HIT. THESE TSTMS WILL
CONTAIN GUSTY WINDS WITH 40 KTS LIKELY AND 50 KTS POSSIBLE.
OUTSIDE OF TSTMS...S WINDS WILL GUST UP TO 30 KTS THIS AFTN AND
THEN DIMINISH AND BECOME VARIABLE 10 KTS OR LESS AS A COOL FRONT
APPROACHES. THERE MAY BE A PRIMARY WIND DIRECTION...BUT
DISAGREEMENT AMONGST MODEL GUIDANCE PRECLUDES A DEFINITE DIRECTION.

TNGT: VFR OUTSIDE OF SCT TSTMS THEN THREAT DIMINISHES BUT MAY NOT
END AFTER 04Z. TOO MUCH UNCERTAINTY TO INCLUDE VCTS AFTER 04Z BUT
IT MAY EVENTUALLY NEED TO BE INCLUDED.

SAT: SCT TSTMS CONTINUE THOUGH EXPECT VFR MOST OF THE TIME.

CIG CONFIDENCE: AVERAGE
VSBY CONFIDENCE: HIGH OUTSIDE OF TSTMS
WX CONFIDENCE: LOW DUE TO TIMING/OCCURRENCE OF TSTMS
WIND CONFIDENCE: LOW

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HALBLAUB
LONG TERM...FAY
AVIATION...HALBLAUB
Hazardous weather outlook, Jun 14, 2:29 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
329 PM CDT FRI JUN 14 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
329 PM CDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE LIKELY THROUGH THE EVENING. THE STORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF GOLF
BALLS...DAMAGING WINDS OF 60 TO 70 MH AND TORNADOES IN THE
VICINITY OF FRONTAL BOUNDARIES. LOCALLY HEAVY RAINFALL IS POSSIBLE
WHICH MAY RESULT IN LOWLAND FLOODING.

IN ADDITION...NEAR CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR
THIS AFTERNOON ACROSS PORTIONS OF NORTH CENTRAL KANSAS...WHERE
RELATIVE HUMIDITY VALUES WILL FALL TO BETWEEN 20 AND 25 PERCENT
AND SOUTH WINDS AVERAGE 15 TO 20 MPH WITH GUSTS OF 35 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE CHANCE FOR THUNDERSTORMS CONTINUES SATURDAY THROUGH SUNDAY
NIGHT. SOME OF THESE STORMS COULD BE SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL IS
POSSIBLE...ESPECIALLY DURING THE NIGHTTIME HOURS.

THUNDERSTORMS WILL ALSO BE POSSIBLE FOR PORTIONS OF THE OUTLOOK AREA
FROM TUESDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 14, 2:29 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
329 PM CDT FRI JUN 14 2013

NEZ082-142045-
FURNAS NE-
329 PM CDT FRI JUN 14 2013

...SIGNIFICANT WEATHER ADVISORY FOR FURNAS COUNTY UNTIL 345 PM CDT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BEAVER CITY TO 6
MILES NORTHWEST OF NORCATUR...AND MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HOLLINGER...

THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4027 9990 4029 9964 4001 9963 4000 10008
      4000 10019 4005 10020 4019 10020
TIME...MOT...LOC 2029Z 240DEG 15KT 4011 9981 3992 10023

HALBLAUB
Local storm report, Jun 14, 2:31 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT FRI JUN 14 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             1 S HOLDREGE            40.43N 99.38W
06/14/2013  E0.50 INCH       PHELPS             NE   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS 50 MPH WINDS AND PEA TO MARBLE
            SIZED HAIL.

&&

SROSSI

The radar

The Grand Island radar (KUEX), 119 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Furnas

When
June 14, 2:40 PM CST to 2:50 PM CST
Where
Furnas County, Beaver City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.150, -99.830

Pea to quarter size hail fell for 5 to 10 minutes.

Hail, Furnas

When
June 14, 3:34 PM CST
Where
Furnas County, 0.53 mi S of Edison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.272, -99.770

Quarter sized hail covered the ground. Hail is ongoing along with heavy rain, but wind gusts of only 30 mph.

Hail, Franklin

When
June 14, 3:58 PM CST to 4:03 PM CST
Where
Franklin County, 6.36 mi W of Hildreth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.320, -99.150

Quarter sized hail was ongoing as of 503 pm CDT.

Hail, Kearney

When
June 14, 4:06 PM CST
Where
Kearney County, 8.45 mi E of Wilcox
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.360, -99.070

Quarter sized hail fell, but was rather soft.

Hail, Merrick

When
June 14, 5:00 PM CST
Where
Merrick County, Silver Creek
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Public
Coordinates
41.320, -97.670

Hail, Nance

When
June 14, 5:15 PM CST
Where
Nance County, 6 mi E of Fullerton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.370, -97.864

Quarter sized hail was reported near Plum Creek Bridge.

Thunderstorm Wind, Hamilton

When
June 14, 5:17 PM CST
Where
Hamilton County, 1.1 mi N of Aurora Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.896, -97.996

Thunderstorm Wind, Adams

When
June 14, 6:20 PM CST
Where
Adams County, 1.23 mi N of Hayland
Measured
50 kt (58 mph) measured gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.688, -98.578

Eight to 10 inch limbs were blown down due to wind from an outflow from nearby severe thunderstorms.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457137, 457138, 457139, 457142, 457143, 457144, 457149, 457159.